Medical questions & health advice by board certified doctors
"After I stopped taking birth control, and I had my period for the first month, and then nothing after. What should I do?"
After an eating disorder, I lost 10 lbs and my period. I was put on birth control pills, and they brought my period back. I stopped taking them, and I had my period for the first month, and then nothing after. What should I do?
It sound like you have when we call secondary amenorrhea. I suggest you schedule an appointment with your OB/GYN. While secondary amenorrhea has many different causes, in your case you already have stated the likely cause of your problem. When women lose weight especially a lot of weight or a small amount of weight really fast this disturbs the brain's mechanism of controlling sex hormones. When using birth control, these hormones that were otherwise suppressed when you had lost a lot of weight get replaced. When you came off of your birth control you had a period, but that was because you were just getting supplemental hormones.You still have not restored enough body weight at that your body feels that I can restart it's a regular cycle. This is the body's natural reaction to weight loss. There's a certain amount of body fat that that is needed in order to safely carry a pregnancy and the body must verify that you have that amount of body fat prior to allowing for your cycles to continue. While this is only one possibility I think it is likely you (given your description). Nevertheless I suggest you schedule an appointment with your OB/GYN. There is a very standard and short workup that your doctor may do to look for other causes of secondary amenorrhea.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.